Topics:

Dopamine Agonists, Pathologic Gambling, and Parkinson Disease

Dopamine Agonists, Pathologic Gambling, and Parkinson Disease

Treating Parkinson disease (PD) with dopamine receptor agonists puts patients at risk for a number of symptoms over and above classic motor disturbances. Some of the common symptoms--dyskinesia, nausea, and hallucinations--are foreseeable consequences of excessive dopamine stimulation and are justifiably perceived as adverse effects of therapy. Other symptoms--confusion, depression, and punding--are more difficult to account for. They may be a result of the disease, its treatment, or both.

Over the past 5 years, case reports and series have noted the onset of pathologic gambling in patients with PD treated with levodopa (Larodopa) and dopamine agonists.1-4 The case reports have named dopamine receptor agonists as the likely culprits, but the role of levodopa has been unclear and the possibility that the symptom is a manifestation of PD itself has been posited.5

In the September 2005 issue of Archives of Neurology, a team headed by Maryellen Dodd, MD, a psychiatrist at the Mayo Clinic, wrote about 11 patients with PD in whom pathologic gambling developed.4 In all cases, the gambling behavior arose after the beginning of treatment with dopamine agonists. In the 8 patients for whom follow-up information was available, the gambling abruptly stopped when the dopamine agonist was tapered or discontinued. Pathologic gambling did not develop in any of the patients who were receiving levodopa alone, and 3 of the pathologic gamblers had not received levodopa.

Pramipexole (Mirapex) was the agonist taken by 9 of the 11 patients studied. The findings presented by Dodd and colleagues provide persuasive evidence that treatment with dopamine agonists, particularly pramipexole, can precipitate pathologic gambling. Dodd noted that this effect might not be limited to patients with PD. Since publication of the article in Archives of Neurology, she has learned of people who became pathologic gamblers after they received ropinirole (Requip) for restless legs syndrome.

The idea that pathologic gambling--uncontrollable gambling that typically results in personal, legal, and financial trouble--can be precipitated by drug therapy challenges conventional views about complex behaviors and the effects that drugs can have. The novice pathologic gambler (many of the patients with PD given to pathologic gambling had never gambled before) suddenly acquires the desire to gamble, locates a casino, gets hold of some money, chooses a game, plays the game, and deceives others about what he or she is up to. It's hard to imagine how behavior this specific and complex can be caused by a dopamine agonist.

"I don't understand it," said Joseph Friedman, MD, a neurologist in Warwick, Rhode Island, "but it's real; it's really real." Friedman has seen about 10 patients with PD who began gambling excessively while receiving dopamine agonists. One of the features of this behavior that intrigues Friedman is that unlike other behavioral effects of Parkinson treatment, such as punding, patients who are pathologic gamblers don't find their behavior strange. Even if they've never gambled before, they suddenly have an urge to gamble. They don't link the compulsion with drug therapy, they don't view it as a problem, and they don't discuss it, according to Friedman. "You have to ask about it," he said.

Mania or compulsivity?

Excessive gambling is a well-known feature of mania. Drugs that enhance dopamine stimulation--levodopa in particular--are known to bring on manic episodes in vulnerable patients. So, one plausible explanation for pathologic gambling in patients with PD is that the gambling is a symptom of mania. Six of Dodd's 11 patients experienced additional behavioral symptoms along with the pathologic gambling, some of which were symptoms of mania (eg, increased spending, hypersexuality, increased alcohol consumption).

Pages

 
Loading comments...
Please Wait 20 seconds or click here to close